Taking Dabigatran

I have had several episodes of AF over the last few weeks resulting in emergency admittance to hospital on three occasions. I have been put on Dabigatran 150mg x 2 daily) but I find some of the side effects uncomfortable. For example, stomach cramps sickness and stiff limbs, particularly my legs. I have also had Sotolol increased from 80mg x 2 daily to 160mg x 2 daily. My GP spoke to my cardiologist last week to see if he can move my appointment to discuss the possibility of a second ablation a little further up the twelve week waiting list for the out-patients clinic (I had an ablation in December 2011 which worked well until March of this year). During the conversation my GP informed me that I the cardiologist had agreed that I should also take 250mg daily of Digoxin. Due to a stomach problem I have not yet started taking them and have also cut down by half the Dabigatran dose (now taking 150mg daily). Not sure if this gives enough coverage but at least my side effects are not so severe. Has anyone else experienced problems with Dabigatran.?

5 Replies

  • I've been on Dabigatran for a couple of years and had the stomach problems too. I found that if I take a large glass of water with the med and then another full glass each time I feel the burn, it goes away. After a couple of months, I don't feel it any more. Good luck to you.

  • I've been on Dabigatran about 3 months. Caused some stomach discomfort, like bad indigestion. I found some food with the pill helps. (I have half a slice of bread, plus the cup of water mentioned above). But please, discuss with your doctor and/or pharmacist before reducing the dose. Dabigatran has a fairly short period of effectiveness. It is designed to be taken every 12 hours. Taking one every 24 hours does not give you "half the strength"; it gives you the full strength, but only for half the time. For the other 12 hours in every 24, you are NOT being protected against the clotting resulting from AF - which is why you are taking the Dabigatran in the first place! Good luck!

  • I always try and take it with food and haven't noticed any side effects so far. It's only been a week though. So far so good.

  • Sorry I am a little late to chime in here. I hope you have your dosing straightened out by now. The Dabigatran MUST be taken twice a day. Some people do take a smaller dose, which is determined by kidney function, but again, it must be divided because of the short half life of the drug, which has to do with how quickly the drug is metabolized or processed within the body. As saanzale pointed out, by cutting down to once daily you are leaving yourself vulnerable to blood clots, which is not what you want to be doing. There is one of the newer anticoagulants that is once daily dosing and does not seem to have as much reported digestive disturbance in its side effect profile. Rivaroxaban is once daily, taken in the evening with meals. I hope you talk about your choices with your doc and figure out what works best for you. Be well.

  • I have been on Dabigatran for 18 months now and I find it is best to eat something before taking the medicine.

You may also like...